Nebraska, 2014

Hail in Nebraska, June 13, 2014

June 13, 2014 · NWS LBF · 2 events in 1 county or zone

An isolated thunderstorm briefly strengthen to produce quarter size hail. A funnel was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm briefly strengthen to produce quarter size hail. A funnel was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 4:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 4:39 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT FRI JUN 13 2014

.SYNOPSIS...
ISSUED AT 325 PM CDT FRI JUN 13 2014

AN ACTIVE H5 PATTERN CONTINUES ACROSS NORTH AMERICA THIS
MORNING WITH MERIDIONAL FLOW NOTED ACROSS THE CONUS. RIDGING
EXTENDED UP THE NEW ENGLAND COAST INTO EASTERN CANADA. ANOTHER RIDGE
EXTENDED UP THE HIGH PLAINS FROM THE TX PANHANDLE INTO SRN
SASKATCHEWAN. IN BETWEEN THE RIDGES...A TROUGH EXTENDED FROM HUDSON
BAY SOUTH INTO THE SERN STATES...WHILE ANOTHER TROUGH AND CLOSED LOW
WAS PRESENT ACROSS THE PACIFIC NW COAST INTO NRN CALIFORNIA. 50+
METER HT FALLS WERE NOTED ACROSS THE NORTHERN ROCKIES FROM MONTANA
AND WYOMING WEST INTO EASTERN PORTIONS OF OREGON AND WASHINGTON
STATE. AT THE SURFACE...LOW PRESSURE WAS NOTED OVER NORTHERN WYOMING
IN THE VCNTY OF SHERIDAN. A COLD FRONT EXTENDED SW OF THIS FEATURE
TO AROUND SALT CITY UTAH. TO THE NORTHEAST OF THE LOW...A DIFFUSE
WARM FRONT EXTENDED INTO WESTERN AND CENTRAL NORTH DAKOTA. DECENT
SOUTHERLY WINDS WERE OCCURRING THIS AFTERNOON ACROSS WESTERN AND
PORTIONS OF NORTH CENTRAL NEBRASKA. WITH SUSTAINED WINDS OF 20 TO 35
MPH...WITH SOME GUSTS APPG 40 MPH ACROSS THE SANDHILLS AND SWRN
NEBRASKA. SKIES WERE PARTLY CLOUDY WITH 3 PM CDT TEMPERATURES
RANGING FROM 76 AT ONEILL AND AINSWORTH... TO 80 AT IMPERIAL AND
VALENTINE.

&&

.UPDATE...
ISSUED AT 638 PM CDT FRI JUN 13 2014

SFC WINDS REMAIN STRONG ACROSS THE WIND ADVISORY AREA. THIS WOULD
LIKELY CONTINUE UNTIL SUNSET...02Z. THE WIND ADVISORY HAS BEEN
EXTENDED UNTIL 02Z.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 325 PM CDT FRI JUN 13 2014

FOR TONIGHT AND TOMORROW...MAIN FORECAST CONCERNS IN THE SHORT TERM
ARE TIED TO THE PASSAGE OF A COLD FRONT AND DEVELOPMENT OF AN
ASSOCIATED SURFACE LOW.  SEVERE WEATHER IS POSSIBLE OVER MUCH OF THE
FORECAST AREA SATURDAY...WITH THE GREATEST THREAT AREA GENERALLY
EAST OF AN ANSLEY TO ONEILL LINE.

LEE CYCLONE/SFC TROUGH OFF THE HIGH PLAINS OF EASTERN WYOMING WILL
CONTINUE TO BUILD EAST THIS EVENING IN RESPONSE TO AN APPROACHING
NORTHERN ROCKIES MIDLEVEL TROUGH.  IN ADVANCE OF THE CYCLONE/TROUGH
SOUTHERLY FLOW WILL CONTINUE TO INCREASE BOUNDARY LAYER MOISTURE
OVER THE HIGH PLAINS OF THE EASTERN PANHANDLE.  AS OF 19Z...MID TO
UPPER 50 TD/S ARE NOTED IN LOCAL OBS WEST OF HIGHWAY 83...WITH THE
BEST MOISTURE POOLING ALONG THE CHEYENNE RIDGE NORTH INTO THE PINE
RIDGE.  THE SHORT TERM CONVECTION ALLOWING MODELS HAVE BEEN
SUGGESTIVE THAT AT LEAST ISOLATED CONVECTION WILL BE POSSIBLE OVER
FAR WESTERN PORTIONS OF THE CWA AFTER 00Z THIS EVENING.  GIVEN A
WELL DEFINED EML AND LAPS GENERATED ML INSTABILITY IN EXCESS OF 2.0
KJ/KG...VIGOROUS UPDRAFTS CAPABLE OF LARGE HAIL ARE POSSIBLE.  INTO
THE OVERNIGHT THE MODELS ARE INDICATING THE ACTIVITY BECOMING MORE
FOCUSED ACROSS THE DAKOTAS AS AN IMPRESSIVELY STRONG LLJ NOSES NORTH
THROUGH THE CWA.  WILL CARRY SLIGHT CHANCES OVERNIGHT ALONG OUR
NORTHERN BORDER TO ACCOUNT FOR THIS.  THESE PROJECTED ELEVATED
STORMS OVERNIGHT WOULD STILL HAVE THE CAPABILITY TO PRODUCE LARGE
HAIL AND POSSIBLE WIND THREAT.

THE AFOREMENTIONED SFC CYCLONE IS ALLOWING FOR A TIGHT WEST TO EAST
PRESSURE GRADIENT ACROSS THE CWA...THIS GRADIENT WILL WEAKEN SOME
OVERNIGHT WITH THE ATMOSPHERE MIXING LESS MOMENTUM ALOFT TO THE
SURFACE...THUS THE CURRENT LOW END WIND ADVISORY IS ANTICIPATED TO
BE ALLOWED TO EXPIRE ON TIME AT 00Z THIS EVENING.

FOR SATURDAY...THERE REMAINS STRONG MODEL SUPPORT THAT MOISTURE WILL
INCREASE ACROSS THE CENTRAL PLAINS IN ADVANCE OF A NORTHERN PLAINS
COLD FRONT.  THE FRONT IS PROGGED TO CROSS THROUGH MUCH OF THE CWA
BY EARLY AFTERNOON.  AS HAS BEEN THE CASE WITH THE PAST FEW MODEL
RUNS...THE FRONT IS TRENDING SLIGHTLY FASTER..BUT GUIDANCE STILL
INDICATES TD/S WELL INTO THE LOWER 60S FOR LOCATIONS EAST OF HIGHWAY
83 BY EARLY AFTERNOON.  DESPITE THE EARLIER ARRIVAL OF THE
FRONT...SEVERE STORMS ARE STILL LIKELY OVER MUCH OF THE FORECAST
AREA.  STRONG SYNOPTIC LIFT /OMEGA/ FROM AN ADVANCING NORTHERN
PLAINS SHORTWAVE WILL ADVANCE EAST...ALLOWING TEMPERATURES ALOFT TO
COOL AND WEAKEN THE THE CAP.  AS DEEP LAYER SHEAR AND LAPSE RATES
INCREASE...SBCAPE IS PROGGED TO INCREASE IN EXCESS OF 4.0 KJ/KG OVER
FAR EASTERN PORTIONS OF THE CWA...WITH GREATER THAN 2.0 KJ/KG OVER
MUCH OF THE CENTRAL SANDHILLS PER 13.12Z NAM12 DATA.  RAPID STORM
DEVELOPMENT IS ANTICIPATED WHERE THE CAP IS BREACHED.  OF NOTE IS A
FAIRLY SUBSTANTIAL CONTRIBUTION OF CAPE WITHIN THE HAIL GROWTH
ZONE...LARGE HAIL IS ANTICIPATED.  WHERE THE FRONT RESIDES AND
POINTS EAST WILL HAVE THE BEST OPPORTUNITY OF SEEING A TORNADO AS
SIMULATED HODOGRAPHS SHOW SUBSTANTIAL LOW LEVEL VEERING. BUT GIVEN
THE RECENT PROGRESSIVE TREND OF THE FRONT...THIS THREAT SHOULD
DEFINED ALONG AND EAST OF AN ANSLEY TO ONEILL LINE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI JUN 13 2014

SATURDAY NIGHT THROUGH MONDAY...THE MAIN FORECAST
CHALLENGE IS PCPN CHANCES FOR SATURDAY NIGHT...THEN PRECIP CHANCES
ON MONDAY. FOR SATURDAY NIGHT...THUNDERSTORMS WILL BE ONGOING
SATURDAY EVENING INVOF OF A COLD FRONTAL BOUNDARY...WHICH WILL BE
JUST OFF TO THE EAST OF THE FORECAST AREA. ANY SURFACE BASED SEVERE
WEATHER WILL BE EAST OF THE AREA BY 00Z SUNDAY...HOWEVER THE THREAT
FOR SEVERE WEATHER WILL CONTINUE INTO THE NIGHT TIME HOURS. POST
FRONTAL CONVECTION WILL BE ENHANCED BY AS A STRONG UPPER LEVEL
TROUGH AND ASSOCIATED COLD POOL LIFTS ACROSS THE WESTERN
DAKOTAS...AS WELL AS WESTERN AND NORTH CENTRAL NEBRASKA. MID LEVEL
SHEAR...AND DECENT CAPE IN THE -10 TO -30C LAYER WILL SUPPORT LARGE
HAIL DURING THE EVENING HOURS SOUTH AND EAST OF A OGALLALA TO
AINSWORTH LINE. THE SEVERE THREAT WILL SHIFT EAST OF THE AREA
OVERNIGHT AS THE H5 TROUGH AXIS AND THE BACK EDGE OF THE 500+ J/KG
MID LEVEL CAPES SHIFT INTO THE EASTERN DAKOTAS AND EASTERN PORTIONS
OF NEBRASKA. PRECIPITATION WILL COME TO AN END IN THE EAST TOWARD
12Z SUNDAY WITH DRY CONDS EXPECTED SUNDAY AND SUNDAY NIGHT. ON
SUNDAY...DRIER AND LIGHT WESTERLY WINDS WILL DEVELOP ON THE BACK
SIDE OF THE EXITING SYSTEM. HIGHS SUNDAY BEHIND THE EXITING
SYSTEM...WILL GENERALLY BE IN THE 70S. WINDS SUNDAY NIGHT WILL BEGIN
TO SHIFT TO A MORE SOUTHERLY DIRECTION IN RESPONSE TO THE DEEPENING
OF LEE SIDE TROUGHING ALONG THE FRONT RANGES OF COLORADO AND
WYOMING. AT THE SAME TIME...THE MODELS ARE LIFTING A NICE AREA OF
MID LEVEL WARM AIR ADVECTION INTO THE FORECAST AREA OVERNIGHT SUNDAY
NIGHT. INITIALLY WAS CONCERNED ABOUT A PRECIPITATION MENTION SUNDAY
NIGHT IN ASSOCIATION WITH THIS FEATURE. HOWEVER...TIMING DIURNALLY
IS SUSPECT AND WILL HOLD OFF ON ANY PCPN MENTION UNTIL MONDAY. ON
MONDAY...THE SURFACE TROUGH WILL PUSH EAST INTO WESTERN PORTIONS OF
NEBRASKA. SOUTHERLY WINDS EAST OF THIS FEATURE...PUSH ABUNDANT LOW
LEVEL MOISTURE INTO CENTRAL AND EASTERN NEBRASKA. MOISTURE COMBINED
WITH 60 TO 70 DEGREE DEW POINTS...WILL PUSH SB CAPES NORTH OF 4000
J/KG MONDAY AFTERNOON EAST OF HIGHWAY 83. THE NAM AND GFS DEVELOP A
WELL DEFINED DRYLINE ALONG THE HIGHWAY 83 TO HIGHWAY 61 CORRIDOR
MONDAY AFTERNOON WHICH WILL SERVE AS A FOCAL POINT FOR CONVECTIVE
INITIATION. WHAT MAY LACK FOR CONVECTIVE DEVELOPMENT IS A KICKER IN
THE FORM OF A SHORTWAVE...WHICH THE MODELS TIME THIS EARLY
MONDAY...WHICH DOES NOT COINCIDE WITH PEAK HEATING AND PEAK
INSTABILITY. IF THE APPG SHORTWAVE DOES SLOW...IT COULD BE A DECENT
SEVERE WEATHER DAY ACROSS THE EASTERN 2/3RDS OF THE FORECAST AREA
MONDAY AND MONDAY NIGHT. FOR NOW...WILL KEEP POPS ON THE LOW CHANCE
END AS THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO CONVECTIVE
TIMING.

TUESDAY THROUGH FRIDAY...AN ACTIVE PATTERN CONTINUES INTO NEXT WEEK
WITH A FAIRLY DEEP TROUGH OF LOW PRESSURE ACROSS THE WESTERN CONUS.
THIS WILL PLACE THE HIGH PLAINS IN AN ACTIVE SWRLY FLOW ALOFT WITH
OCCASIONAL BOUTS OF THUNDERSTORMS. TEMPERATURES WILL BE WARMER AS
WELL WITH READINGS MAINLY IN THE 80S THROUGH MIDWEEK...WITH UPPER
70S TO LOWER 80S EXPECTED THURSDAY INTO FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 617 PM CDT FRI JUN 13 2014

STORM ACTIVITY ACROSS NWRN NEB IS EXPECTED TO MOVE SOUTHEAST INTO
WRN NEB THIS EVENING AND DECAY ACROSS NCNTL NEB VCNTY HWY 83
BETWEEN 06Z-09Z...BUT PERHAPS AS SOON AS 03Z AS SHOWN BY THE HRRR.

STORM DEVELOPMENT FURTHER SOUTH ALONG I-80 REMAINS UNCERTAIN AS A
STRONG CAP IS IN PLACE.

OTHERWISE VFR IS GENERALLY EXPECTED THROUGH 18Z SATURDAY. A BRIEF
PERIOD OF MVFR CIGS DEVELOP ACROSS NRN NEB TOWARM 12Z WHICH DECAY BY
15Z- 18Z. THEREAFTER SCATTERED TSTMS SHOULD DEVELOP IN THE WEST
WHICH WOULD MOVE EAST.

&&

.HYDROLOGY...
ISSUED AT 325 PM CDT FRI JUN 13 2014

THE SOUTH PLATTE AND PLATTE RIVER BASINS CONTINUE TO BE IMPACTED BY
RAPID SNOW MELT OFF THE ROCKY MOUNTAIN WEST...THUS RIVER LEVELS WILL
REMAIN ELEVATED THROUGH EARLY NEXT WEEK.  HOWEVER NOTE THE RIVER
LEVEL ON BOTH THE SOUTH PLATTE...AND PLATTE RIVER ARE BEGINNING TO
SLOWLY FALL.  WITH THE RIVER ABOVE ACTION STAGE AT BOTH ROSCOE AND
BRADY...WILL CONTINUE THE ISSUANCE OF A HYDROLOGIC STATEMENT FOR
THESE LOCATIONS.  MINOR FLOODING ALONG THE SOUTH PLATTE RIVER IN AND
NEAR NORTH PLATTE WILL CONTINUE IN LOW LYING AREAS AND ESPECIALLY AT
THE IRON EAGLE GOLF COURSE INTO EARLY NEXT WEEK...THUS THE FLOOD
ADVISORY CONTINUES.  CONVECTIVE RAINFALL IS ANTICIPATED IN THE
REGION SATURDAY EVENING AND AGAIN EARLY NEXT WEEK.  WHILE NOT
CURRENTLY EXPECTED...IF STORMS WERE TO TRAIN OVER THE SAME AREA
DROPPING HEAVY RAINFALL...ADDITIONAL SHORT TERM RISES WOULD BE
POSSIBLE.  AGAIN...THIS SCENARIO IS NOT CURRENTLY ANTICIPATED...BUT
WILL BE WATCHED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ004-
005-022>025-035>037-094.

&&

UPDATE...CDC
SYNOPSIS...CLB
SHORT TERM...JACOBS
LONG TERM...CLB
AVIATION...CDC
HYDROLOGY...JACOBS
Hazardous weather outlook, Jun 13, 1:43 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT FRI JUN 13 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-142045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT FRI JUN 13 2014 /243 PM MDT FRI JUN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS WESTERN NEBRASKA
THROUGH THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FOR
NORTHWEST NEBRASKA AND THE WESTERN SANDHILLS UNTIL 7 PM CDT FOR
GUSTS TO 45 MPH.

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR THE EASTERN PANHANDLE
AND FAR SOUTHWEST NEBRASKA THIS EVENING. ISOLATED THUNDERSTORMS
WILL MOVE OFF THE HIGH PLAINS OF WYOMING AND COLORADO INTO
PORTIONS OF NEBRASKA. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

WATER LEVELS WILL REMAIN HIGH FOR THE SOUTH PLATTE AND PLATTE
RIVERS DUE TO MOUNTAIN SNOW MELT AND RECENT PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA ARE INCLUDED IN A
SLIGHT RISK OF SEVERE WEATHER FOR SATURDAY. THE GREATEST CHANCE IS
TOWARD CENTRAL NEBRASKA...WHERE A MODERATE RISK OF SEVERE STORMS
IS IN PLACE. A STRONG STORM SYSTEM WILL SWEEP THROUGH THE AREA
SATURDAY AFTERNOON AND WILL DEVELOP THUNDERSTORMS ALONG AND AHEAD
OF A COLD FRONT. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS...BUT A TORNADO CANNOT BE RULED OUT...ESPECIALLY FOR CENTRAL
NEBRASKA.

AN ACTIVE WEATHER PATTERN WILL BRING ADDITIONAL THUNDERSTORM
CHANCES TO WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE MIDDLE
OF NEXT WEEK. SOME STORMS MAY REACH SEVERE LIMITS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE PANHANDLE
AND FAR SOUTHWEST NEBRASKA...ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

The radar

The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Sheridan

When
June 13, 7:00 PM MST
Where
Sheridan County, 8.35 mi WSW of White Clay
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -102.690

Delayed report with time estimated by radar.

Funnel Cloud, Sheridan

When
June 13, 7:00 PM MST
Where
Sheridan County, 8 mi WSW of White Clay
Reported by
Public
Coordinates
42.956, -102.676

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525633, 525634.